Alert archive / Washington / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Spokane, WA

July 7, 2002Adams County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 7, 2002, 8:04 PM PDT for Adams County, Washington. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2002, 8:04 PM PDT (03:04 UTC)
Expired
Jul 7, 2002, 9:00 PM PDT
In force
56 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Adams County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:00 PM PDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS56 KOTX 080304
SVROTX
WAC001-080400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
803 PM PDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
   ADAMS COUNTY IN EAST CENTRAL WASHINGTON

* UNTIL 900 PM PDT

AT 801 PM PDT...RADAR INDICATED A LARGE SEVERE THUNDERSTORM FROM 
HATTON TO 18 MILES SOUTHWEST OF WASHTUCNA...OR FROM 32 MILES 
SOUTHEAST OF MOSES LAKE TO 35 MILES NORTHEAST OF PASCO...MOVING 
NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   CUNNINGHAM AT 810 PM PDT
   WASHTUCNA AT 825 PM PDT
   LIND AT 835 PM PDT
   RALSTON AT 845 PM PDT
   RITZVILLE AT 855 PM PDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE
HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM PDT MONDAY
MORNING FOR THE PANHANDLE OF IDAHO AND NORTHEASTERN WASHINGTON.

LAT...LON 4673 11907 4647 11855 4706 11796 4726 11833

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM PDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM PDT, 5 hours 34 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT SUN JUL 7 2002

SHORTWAVE THAT CAUSED ALL OF THE DRY LIGHTNING IS NOW APPROACHING
SOUTHERN BC THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY HAS NOW
CEASED WITH THE WAVE EXITING THE DISTRICT INTO CANADA...BUT IS NOW
FIRING UP AGAIN OVER THE BLUES AND SOUTHERN CASCADES FROM A STRONGER
WAVE CURRENTLY APPROACHING THE OREGON COAST. THIS LARGER AND STRONGER
WAVE WILL MOVE ACROSS THE DISTRICT FROM SOUTHWEST TO NORTHEAST
OVERNIGHT THROUGH MONDAY. THE LOW LEVEL COLD ADVECTION WILL START
WITH THE FRONTAL PASSAGE OUT IN THE WEST LATE TONIGHT AND WORK ITS
WAY TOWARDS THE EAST EARLY MONDAY. THIS WILL PICK UP SURFACE WINDS
INTO THE BREEZY CATEGORY OVERNIGHT TONIGHT IN THE WEST AND ON MONDAY
IN THE FAR EAST. MOST LOCATIONS WILL SEE LIKELY CHANCES FOR SHOWERS
AND THUNDERSTORMS TONIGHT BUT WITH MINIMAL AMOUNTS OF RAINFALL.
SHOWERS WILL LINGER IN THE PANHANDLE MOUNTAINS FOR MOST OF MONDAY BUT
DIMINISH MONDAY EVENING AS THE FRONT WILL BE WELL INTO MONTANA AND
SOUTHERN ALBERTA. THE SAME LOW WILL AID IN THE REBOUNDING OF THE FOUR
CORNERS HIGH ACROSS OUR DISTRICT THROUGH WEDNESDAY. 850 MB TEMPS WILL
CLIMB BACK INTO THE MID TO UPPER TEENS CELSIUS BY TUESDAY AFTERNOON
AND THEN INCREASE TO THE LOWER TO MID 20S ON WEDNESDAY AFTERNOON.
SO...SURFACE TEMPS WILL BE MUCH COOLER ON MONDAY IN THE COLD FRONTS
WAKE...BUT RECOVER BY 10 TO 15 DEGREES EACH DAY THEREAFTER ON BOTH
TUESDAY AND WEDNESDAY.

IN THE EXTENDED...AN AMPLIFIED PATTERN SETS UP OVER THE WEST WITH A
TROUGH OVER THE GREAT LAKES AND A TROUGH NEAR 150W...THEREBY PUMPING
UP THE WRN RIDGE AND CENTERING IT OVER NV. IT WILL BE HOT PERIOD FOR
THE INLAND NW WITH THE HEAT LOW SETTING UP ACROSS ERN OREGON AND
WASHINGTON AND LIGHT PRESSURE GRADIENTS. THE AVN/MRF ONCE AGAIN SHOWS
850MB TEMPS EXCEEDING +25C THROUGH THE END OF THE WEEK...TRANSLATING
TO WIDESPREAD 90S TO AROUND 100. THE MRF AND ECMWF SHOW THE TROUGH
SWEEPING TO THE COAST LATE SATURDAY AND RUNNING OVER THE TOP OF THE
RIDGE ON SUNDAY. WITH THIS SCENARIO...EXPECT SATURDAY TO SEE THE
WARMEST TEMPS WITH SLIGHT COOLING ON SUNDAY WITH A MARINE PUSH. THE
MRF ALSO SHOWS AN INCREASE OF SOUTHERLY FLOW ON SATURDAY...ADVECTING
MID AND HIGH LEVEL MOISTURE INTO THE REGION. COULD SEE A ROUND OF
CONVECTION IF THE TIMING IS RIGHT. AT THIS TIME...WILL KEEP IT SIMPLE
WITH A DRY FORECAST. WILL KEEP AN EYE ON THIS SCENARIO AND THE
STRENGTH OF THIS TROUGH IN LATER MODEL RUNS...TO BE CONT.  RFOX.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 063/078/048/085/055/093 630000
COE 062/077/047/084/055/094 650000
PUW 060/076/046/083/054/092 620000
LWS 066/083/052/091/058/100 620000
CQV 061/079/044/090/049/099 730000
SPT 059/073/045/085/053/093 761000
WWP 059/075/045/086/053/094 661000
EAT 065/081/052/088/059/095 300000
MWH 064/084/049/091/055/098 400000

.OTX...RED FLAG WARNING FOR DRY LIGHTNING FOR THE OKANOGAN...ZONES
       684...685...687 THROUGH THIS EVENING...

In the hours before

Special weather statement, Jul 7, 7:55 PM PDT, 9 minutes before
IDZ001>004-WAZ033>038-080800-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD UGC CODING
NATIONAL WEATHER SERVICE SPOKANE WA
755 PM PDT SUN JUL 7 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1 AM PDT MONDAY
FOR PORTIONS OF EAST WASHINGTON AND NORTH IDAHO...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTH IDAHO...
BOUNDARY...BONNER...NORTHWESTERN SHOSHONE...KOOTENAI...BENEWAH AND
LATAH.

IN EAST WASHINGTON THIS WATCH INCLUDES
GRANT...LINCOLN...ADAMS...WHITMAN...SPOKANE...EASTERN OKANOGAN
...STEVENS...PEND OREILLE AND FERRY.

THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOCATIONS
     BONNERS FERRY...COEUR DALENE...DALTON GARDENS...HAYDEN...POST
     FALLS...PRIEST RIVER...RATHDRUM...SANDPOINT...ST. MARIES
     ...CHENEY AND SPOKANE.

A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS
INCLUDING WINDS TO 70 MPH AND LARGE HAIL IN EXCESS OF ONE INCH.

Nearby

Severe Thunderstorm Warnings in Washington, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.